Alert archive / Texas / Flash Flood Warnings in 2024
Flash Flood Warning 49, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 1, 2024, 7:46 PM CDT for Pecos County, Terrell County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2024, 7:46 PM CDT (00:46 UTC)
- Expired
- Sep 1, 2024, 11:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 167 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted.
276
WGUS54 KMAF 020046
FFWMAF
TXC371-443-020445-
/O.NEW.KMAF.FF.W.0049.240902T0046Z-240902T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
746 PM CDT Sun Sep 1 2024
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Southeastern Pecos County in southwestern Texas...
North Central Terrell County in southwestern Texas...
* Until 1145 PM CDT.
* At 746 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Southeastern Pecos and North Central Terrell
Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3043 10256 3060 10234 3060 10214 3036 10224
3030 10256
FLASH FLOOD...RADAR INDICATED
$$
Devin Chehak1 follow-up statement
430
WGUS74 KMAF 020249
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
949 PM CDT Sun Sep 1 2024
TXC371-443-020445-
/O.CON.KMAF.FF.W.0049.000000T0000Z-240902T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-Terrell TX-
949 PM CDT Sun Sep 1 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT THIS
EVENING FOR SOUTHEASTERN PECOS AND NORTH CENTRAL TERRELL COUNTIES...
At 949 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 3 inches of rain have
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of Southeastern Pecos and North Central Terrell
Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3060 10234 3060 10214 3036 10224 3030 10256
3043 10256
FLASH FLOOD...RADAR INDICATED
$$
Devin ChehakWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 6:16 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 1, 6:16 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 616 PM CDT Sun Sep 1 2024 ...New AVIATION... .SHORT TERM... (This afternoon through Monday night) Issued at 220 PM CDT Sun Sep 1 2024 ...A WET, COOL LABOR DAY IS IN STORE FOR WEST TEXAS AND SOUTHEAST NEW MEXICO... WV imagery this afternoon shows the upper ridge centered over northwest Colorado, buttressed by a trough running along the US/Mexico border from Baja del Norte into West Texas. This will combine with upslope flow and a residual frontal boundary to provide increased chances of convection over the Big Bend Area this afternoon. Tonight, the upper trough is forecast to develop ENE into Texas, increasing convective coverage north as a cold front approaches from the northeast. 06Z-12Z, moisture increases, w/both NAM and GFS soundings saturating all the way through 500mb or better. NAM buffer soundings increase pwat at KMAF to 1.97" late tonight, above the 90th percentile of 1.69". The NAM puts fropa at KMAF at ~ 16Z, although convection to the north could help this along. Regardless, Labor Day looks to be very wet with widespread showers, and a few thunderstorms. Attm, we'll hold off on a flood watch, as soil moisture products suggest we can withstand a few more storms before widespread saturation is attained. Depending on what transpires this afternoon/evening, a flood watch may be issued overnight. Needless to say, highs Labor Day will be quite the departure from the norm, and should come in ~ 12-14 F below normal. Monday night, best rain chances will shift south w/the front. NBM suggests post-frontal overnight lows could be the coolest temperatures we've seen lately...right around normal. && .LONG TERM... (Tuesday through Saturday) Issued at 220 PM CDT Sun Sep 1 2024 Rain totals by the end of next week continue to trend down, with the LREF-NH Grand Ensemble, European ENS ensemble, NCEP GEFS ensemble coming into better qualitative agreement with the Canadian GEPS ensemble in showing rain totals closer to 1 inch for most of the area, with highest amounts closer to 1.5 to 2 inches over far eastern portions of the area. NBM still shows rain totals up to 2 inches over the Permian Basin and northeast of the Davis Mountains, but amounts have gone down below 1 inch over most of the SE NM plains and regions west and southwest of the Davis Mountains. WPC has trimmed slight risk of excessive rainfall over northern as well as western portions of our area for Tuesday. We will continue to monitor the situation as it progresses. We are still expecting widespread showers and storms continuing Tuesday as northeasterly flow continues to advect in humid air at low levels and a mid/upper level trough provides lift, mid-level moisture, and instability coupled with daytime heating favorable to continued formation of convection. Widespread severe weather is not expected due to low wind shear, with the main risk being flash flooding in areas with persistent rounds of convection. Wednesday as the trough develops east of the area and high pressure builds over the western CONUS and heights rise east into TX, a warming and drying trend will take place. Troughing pattern in geopotential heights begins to become apparent in LREF TLE-NH Grand Ensemble and clusters by then as well and amplifies into the end of the long term, indicating possibility of a return to a cooler and rainier pattern with more frequent cold frontal passages, which would be good news for alleviating short term drought concerns. Higher PoPs linger into Thursday before increased large scale subsidence decreases PoPs back to isolated or less. For now, highs are expected to be below average Tuesday in the 70s for most regions, 80s along the Pecos River and near the Rio Grande, with 60s in highest elevations. Wednesday and Thursday highs in the 80s are expected for most of the area, aside from 70s in higher elevations and 90s along the Rio Grande in the Big Bend. As heights continue to build aloft, Friday through next weekend features the reappearance of highs in the 90s over parts of the eastern Permian Basin and along the Pecos River in addition to near the Rio Grande, with near triple digit heat right along the Rio Grande. Tuesday is forecast to be the coolest day in the long term around 10 to 15 degrees below normal for early September, and next Sunday and Monday the warmest coming in near to slightly above normal, even as NBM has trended a few degrees lower with highs each day compared to runs from yesterday. Lows remain near normal in the 60s, 50s in usual cooler spots of higher elevations and parts of northern Lea County, with lows only falling into the 70s and above continuing for regions closer to the Rio Grande. Humid easterly near surface flow will continue to maintain dew point temperatures in the 50s and 60s both during the day and night into at least early next weekend, with usual chance of isolated storms from daytime heating of elevated terrain from the Davis Mountains into the Lower Trans Pecos. && .AVIATION... (00Z TAFS) Issued at 613 PM CDT Sun Sep 1 2024 Messy, complicated TAFs are in store for the second half of the forecast period as a cold front moves into the area Labor Day. Forecast NAM soundings moisten up the column to saturation sfc-500mb by around 12Z, resulting in the NBM developing IFR cigs beginning around 14Z, and maintaining them through the end of the forecast period. Latest NAM soundings put fropa at KMAF at around 16Z. Expect convection w/fropa, but more SHRA than TSRA. Convection will be possible overnight, and will be mentioned where necessary. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 69 75 65 76 / 90 90 80 70 Carlsbad 65 76 62 78 / 80 80 50 40 Dryden 71 83 68 81 / 80 90 80 70 Fort Stockton 67 75 64 76 / 80 90 80 70 Guadalupe Pass 61 69 58 72 / 50 70 50 40 Hobbs 64 75 59 76 / 70 80 50 40 Marfa 63 74 60 76 / 50 90 60 70 Midland Intl Airport 69 75 65 75 / 80 80 70 70 Odessa 69 75 66 75 / 80 80 70 70 Wink 69 77 65 78 / 80 90 70 60 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...44 LONG TERM....94 AVIATION...44
Hazardous weather outlook, Sep 1, 2:30 PM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 230 PM CDT Sun Sep 1 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-021930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 230 PM CDT Sun Sep 1 2024 /130 PM MDT Sun Sep 1 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:20 PM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
| Sep 2, 8:08 AM CDT | River Flood Warning | MAF | Presidio | 36 hr |
| Sep 2, 8:08 AM CDT | River Flood Warning | MAF | Presidio | 20 hr |
| Sep 2, 11:04 AM CDT | Flash Flood Warning | MAF | Andrews | 3 hr |
| Sep 2, 11:19 AM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| Sep 2, 11:31 AM CDT | Flash Flood Warning | MAF | Borden, Scurry | 6 hr |
| Sep 2, 12:46 PM CDT | Flash Flood Warning | MAF | Andrews, Ector, Gaines, Martin, Winkler | 6 hr |
| Sep 2, 1:28 PM CDT | Flash Flood Warning | MAF | Borden, Howard, Martin | 3 hr |
| Sep 2, 1:41 PM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Sep 2, 2:01 PM CDT | River Flood Warning | MAF | Brewster | 42 hr |
| Sep 2, 2:24 PM CDT | Flash Flood Warning | MAF | Glasscock, Midland, Reagan, Upton | 3 hr |
| Sep 2, 2:29 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| Sep 2, 4:19 PM CDT | Flash Flood Warning | MAF | Reagan, Upton | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.